Double Jeopardy: Lamotrigine-Induced Drug Reaction With Eosinophilia and Systemic Symptoms (DRESS) Complicated by Valproate Hepatotoxicity

Read full text
Authors: Ashna Afrin, Anees C K, Melvin C Anto, Sruthakeerthi R.N
Cited by: 1
References: 9

Abstract

A 17-year-old boy with primary generalized epilepsy developed a high fever, a widespread rash, swollen lymph nodes, and an enlarged liver and spleen a few weeks after starting lamotrigine. Blood tests revealed eosinophilia and elevated liver enzymes, meeting the Registry of Severe Cutaneous Adverse Reaction (RegiSCAR) criteria for drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome. Lamotrigine was discontinued, and corticosteroid therapy was initiated, while antiepileptic treatment with valproate and levetiracetam was continued. Although his fever and rash resolved, liver function worsened, indicating valproate-induced hepatotoxicity. The valproate dose was reduced, resulting in gradual recovery, and the patient became completely well within days. This case highlights the challenge of recognizing overlapping drug reactions in patients on multiple antiepileptic medications. Awareness of the lamotrigine-valproate interaction, close monitoring, timely withdrawal of the offending drug, and prompt corticosteroid therapy are essential to ensure full recovery in such complex adverse drug reactions.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Pharmacological Effects and Toxicity Studies Epilepsy research and treatment

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101034–e101034
Publication date
7 January 2026
Language
EN